Delaware, 2002

Drought in Delaware, September 1 to 30, 2002

September 1 to 30, 2002 · NWS PHI · 4 events in 4 counties and zones

Delaware entered September with continuing drought conditions. Many daily, monthly and all time record low levels for streamflow and groundwater levels were being set and an outdoor burning ban was in effect.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Delaware entered September with continuing drought conditions. Many daily, monthly and all time record low levels for streamflow and groundwater levels were being set and an outdoor burning ban was in effect. Lawn and garden businesses were suffering as homeowners held off on landscape designs and the grass became dormant. Landscapers were given temporary certificates of occupancy for limited watering of new landscaping. Shallow wells were going dry in Sussex County including older developments in Lewes and Rehoboth Beach. Governor Ruth Ann Minner's declared state of drought emergency for New Castle County north of the Chesapeake and Delaware Canal remained in effect. The drought emergency imposed mandatory restrictions in northern New Castle County. The governor also asked downstate residents to voluntarily reduce their water use. Heavy rain, especially in Sussex County, on September 1st initiated the return of normal precipitation. The heavy rain on the 1st permitted Wilmington to pump water from the Brandywine Creek back into the Hoopes Reservoir for emergency storage. The return of rain permitted the state to lift all environmental and general burning bans as of the 6th. The rain came too late to help most crops with the exception of late planted soybeans. Governor Ruth Ann Minner requested the U.S. Department of Agriculture Secretary Ann Venneman declare a crop disaster in Delaware. About eighty-five percent of farmers have losses of greater than 30 percent. Corn, soybeans, lima beans, snap beans and hay all sustained serious damage. It was expected to be the worst statewide vegetable harvest in 15 years. The mid month crop report showed that nearly 70 percent of the corn, sorghum range and pastures were either in poor or very poor condition. About half of the soybean crop was also in poor or very poor condition. Only eighteen percent of the subsoil had adequate moisture. In spite of the return of normal precipitation, streamflows in New Castle County were still near record low levels at the end of the month. The drought sped leaf changes in the state as 10 to 20 percent of trees already were changing colors and dropping their leaves. Experts were expecting less color this autumn. As a result of recent droughts, Newark will have a new reservoir coming on line. On a county weighted average September monthly precipitation was 7.6 inches in Sussex County, 6.2 inches in Kent County and 3.6 inches in New Castle County. Normal is around 3.7 inches. The September monthly precipitation total in Georgetown (Sussex County) was 8.22 inches and at the New Castle County Airport was 3.42 inches. The Delaware River Basin Commission continued its drought emergency declaration for the entire Delaware River drainage basin. The New York City Reservoirs which feed the Delaware River fell from 59.7 percent of capacity on September 1st to 50.4 percent of capacity on October 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 10:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 31, 10:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1122 PM EDT SAT AUG 31 2002

THE MARINE FORECASTER HAS BEEN IN TOUCH WITH MPC...AND GIVEN SOME OF
OUR COASTAL OBSERVATIONS FROM VARIOUS SOURCES OF WIND GUSTS IN
EXCESS OF 34 KT WE ARE PUTTING UP A GALE WARNING ALONG OUR COASTLINE
S OF LITTLE EGG INLET AND OVER LOWER DE BAY. PLETHORA OF PREV
DISCUSSIONS BELOW.

.PHI...GALE WARNING LOWER DE BAY...DE COAST AND NJ COAST FROM
       LITTLE EGG INLET S.
       SML CRAFT ADVY NJ COAST N OF LITTLE EGG INLET.
       HVY SURF ADVY NJ AND DE CST.

MPD

******************************************************************

ANALYSES FROM THE SFC TO H5 SEEM TO FAVOR AVN MARGINALLY OVER THE
ETA. CAN SEE THE COASTAL TROF AT SFC AND H8 REACHING UP CLOSE TO THE
SRN PORTION OF FA. NICE THETA E ADVECTION INTO THE FAR SRN ZONES
WITH H8 DWPTS AT WAL OF 12C. BOTH ETA AND AVN ARE SIMILAR IN TAKING
THE H5 LOW THAT SHOWS UP ON ANALYSIS AND SAT PIX IN SWRN VA NE
OVERNIGHT. 18Z AVN OMEGA FIELDS DO A BETTER JOB OF HANDLING PRESENT
PCPN THAN 18Z MESOETA. WITH ALL THIS IN MIND...HAVE UPPED POPS IN
SRN ZONES OR HAVE JUST ELIMINATED THEM ALTOGETHER...IMMINENT OR
OCCURRING PRINCIPLE...AND HAVE MENTIONED THE PSBLTY OF HVY RAIN LATE
FOR SERN NJ AND POINTS S. TEMPS AND WINDS WERE TWEAKED A LTL...BUT
NO SIG CHANGES THERE. SCA AND HVY SURF ADVISORY CONT. PREV
DISCUSSIONS BELOW.

MPD

******************************************************************

LATEST 18Z MESOETA AND AVN SEEM TO BE TRENDING TWD A COMP SOLN...
BUT THEY ARE STILL PLANETS APART. BUT FOR THIS EVE...IT APRS THAT
SOME SPRINKLES HAVE REACHED A COUPLE OF OUR DRY ZONES AND WITH THE
BACLIN LEAF RISING OVR THE APLCHNS AND THE MESOETA TRENDING A BIT
WETTER...WE ADDED POPS TO ONE SLICE OF ZONES FARTHER N. ON THE OTHER
HAND...CLRG OVR LONG IS SHLD BUILD WWD AND WE WILL HANDLE ANY SHRT
TERM PCPN IN LEHIGH VLY/I80 NRN NJ ZONES WITH NOWCASTS.

TFG

******************************************************************

AS DISCUSSED AT LENGTH IN THE QPFPFD AND PMDHMD...THE FCST ISNT
EXACTLY CLR CUT THIS AFTN. AM NOT REAL FOND OF THE AVN BRINGING THE
AREA OF HVY RAIN BODILY NWD INTO THE FCST AREA. AM ALSO A BIT LEERY
OF THE ETA WITH THE 0.004 FOR ILG AND 2.248 AT DOV THRU SUN EVE.

HWVR...AT LEAST FOR THE SHORT TERM...LEANING TWD THE ETA...KEEPING
THE HIGHEST POPS S THRU SUN NGT...BUT SPRDG AT LEAST A CHC OF LGTR
RAIN N THRU THE FCST AREA LTR TNGT AND SUN. FOR MON...HOPING FOR A
BIT OF SUN...BUT STILL A CHC OF SHWRS ACRS THE FCST AREA.

GIVEN CURRENT TRENDS...THROWING SOME EVE SPKLS IN THE S CNTRL ZONES
BFR THE RAIN LTR TNGT.

LEANING CLOSER TO THE MET TEMPS THRU MON...THOUGH AS WITH THE REST
OF THE FCST...NOT PARTICULARLY CONFIDENT.

KRAUS

In the hours before

Special weather statement, Aug 31, 8:50 PM EST, 3 hours 10 minutes before
DEZ003-004-NJZ012>014-020-022>027-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EDT SAT AUG 31 2002

...HEAVY SURF ADVISORY THROUGH SUNDAY...

A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG
THE COASTS OF NEW JERSEY AND DELAWARE.  SEAS ALONG THE IMMEDIATE
COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 11 FEET FURTHER
OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A
HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY.

THE WIND SHOULD REMAIN FROM THE EAST AND NORTHEAST AT 15 TO 30 MPH
THROUGH SUNDAY WITH SOME HIGHER GUSTS LIKELY.  IF YOU WILL BE
VISITING A BEACH IN NEW JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL
ATTENTION TO THE ADVICE OF THE LOCAL BEACH PATROL.  DO NOT ENTER
WATERS THAT THE LOCAL BEACH PATROL HAVE DEEMED UNSAFE DUE TO THE
HEAVY SURF.

TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND
THESE CONDITIONS WILL CONTINUE INTO SUNDAY.  NO COASTAL FLOODING IS
EXPECTED...AS THE NORMAL HIGH TIDES ARE RUNNING RATHER LOW WITH THE
MOON IN ITS THIRD QUARTER.

THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE
EXPECTED TO SUBSIDE AT THAT TIME.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR
TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY
WEEKEND.

SZATKOWSKI
Special weather statement, Aug 31, 10:37 PM EST, 1 hour 23 minutes before
DEZ003-004-NJZ012>014-020-022>027-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 PM PM EDT SAT AUG 31 2002

...HEAVY SURF ADVISORY THROUGH SUNDAY...
...GALE WARNING DELAWARE COAST AND SOUTHERN PART OF NEW JERSEY
COAST...

A STRONG EAST TO NORTHEAST WIND WILL PERSIST THROUGH SUNDAY ALONG
THE COASTS OF NEW JERSEY AND DELAWARE.  SEAS ALONG THE IMMEDIATE
COAST HAVE BUILT TO 5 TO 7 FEET...WITH SEAS OF 7 TO 13 FEET FURTHER
OFFSHORE. AS A RESULT...THE NATIONAL WEATHER SERVICE HAS ISSUED A
HEAVY SURF ADVISORY FOR TONIGHT AND SUNDAY...AND A GALE WARNING IS
IN EFFECT FROM LITTLE EGG INLET NEW JERSEY SOUTH TO FENWICK ISLAND
INCLUDING THE LOWER DELAWARE BAY.

THE WINDS HAVE INCREASED FROM THE EAST AND NORTHEAST TO 25 TO 35 MPH
WITH GUST EXPECTED OVER 40 MPH THROUGH SUNDAY WITH EVEN HIGHER GUSTS
POSSIBLE SUNDAY AFTERNOON. IF YOU WILL BE VISITING A BEACH IN NEW
JERSEY OR DELAWARE THIS WEEKEND PAY SPECIAL ATTENTION TO THE ADVICE
OF THE LOCAL BEACH PATROL. DO NOT ENTER WATERS THAT THE LOCAL BEACH
PATROL HAVE DEEMED UNSAFE DUE TO THE HEAVY SURF.

TIDES ARE RUNNING AROUND ONE AND A HALF FEET ABOVE NORMAL...AND
THESE CONDITIONS WILL CONTINUE INTO SUNDAY. THE HIGH TIDE ALONE
WOULD NOT CAUSE FLOODING...HOWEVER THE COMBINATION OF THE HEAVY
RAIN...AND THE STRONG WAVE ACTION AND RUNUP MAY CAUSE STREET
FLOODING IN THE MORE VULNERABLE AREAS. RESIDENTS AND VACATIONERS MAY
WANT TO MOVE THEIR CARS TO A HIGHER LOCATION. THE NEXT HIGH TIDE
ALONG THE DELAWARE AND SOUTHERN NEW JERSEY COASTS OCCURS BETWEEN 230
AND 330 IN THE MORNING SUNDAY.

THE ONSHORE WIND SHOULD WEAKEN ON MONDAY AND THE WAVES AND TIDES ARE
EXPECTED TO SUBSIDE AT THAT TIME.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO OR
TELEVISION...FOR THE LATEST WEATHER INFORMATION OVER THIS HOLIDAY
WEEKEND.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Delaware Beaches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Kent forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Drought, New Castle

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
New Castle forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321192, 5321193, 5321194, 5321195.